Exfoliative dermatitis is widespread scaling of the skin, often with itching (pruritus), skin redness (erythroderma), and hair loss.
Erythroderma; Dermatitis exfoliativa
This condition may occur in severe cases of many common skin conditions, such as eczema and psoriasis. It is sometimes caused by an allergy to drugs.
A person with severe erythroderma or exfoliative dermatitis often needs hospital care or admission to an intensive-care burn unit.
Habif TP. Exanthems and drug eruptions. In: Habif TP, ed. Clinical Dermatology. 5th ed. Philadelphia, PA: Mosby Elsevier; 2009:chap 14.
Usatine RP, Krejci-Manwaring J. Dermatology. In: Rakel RE, ed. Textbook of Family Medicine. 8th ed. Philadelphia, PA: Saunders Elsevier; 2011:chap 33.
Reviewed By:Richard J. Moskowitz, MD, Dermatologist in Private Practice, Mineola, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency
or for the diagnosis or treatment of any medical condition. A licensed medical professional
should be consulted for diagnosis and treatment of any and all medical conditions. Call 911
for all medical emergencies. Links to other sites are provided for information only -- they
do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.
Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.